TBO.com: Tampa Bay Online, The Tampa Tribune and The Tampa Times - breaking news and weather.
Saturday, Oct 25, 2014
Health & Fitness

The dark side of aggressive blood pressure treatment


Published:

Everyone knows the dangers of hypertension. We are repeatedly told the “silent killer” leads to heart attacks, strokes, kidney disease, blindness and dementia, to name just some of the scary consequences of uncontrolled high blood pressure.

What we are not told, however, is that aggressive treatment with medications also may pose risks. A new study in JAMA Internal Medicine found that older people treated with moderate to high-dose antihypertensive medications were at a 30 percent to 40 percent increased risk of dangerous falls.

Nearly 5,000 Medicare beneficiaries were tracked for three years. Most (86 percent) were taking at least one drug for high blood pressure. Nearly one-third were taking two or three different kinds of blood pressure pills simultaneously. Older people who fell experienced joint dislocations, hip fractures and major head injuries. In many cases, these accidents led to disability or even death.

One reader shared her own experience: “I am taking amlodipine (Norvasc), carvedilol (Coreg) and losartan (Cozaar) for high blood pressure. These drugs have me feeling bad. Last September, I fell and completely passed out. I had a broken pelvis, broken rib and a concussion. I was hospitalized and had to spend two months in rehab. If this happens again, it is curtains for me.”

A fall like this is a red flag for another accident. The researchers found that the risk for a second serious fall more than doubles in patients taking multiple blood pressure medications.

Balancing the benefits of blood pressure medicine against their risks is a delicate endeavour. That is why new guidelines for treating high blood pressure have raised the bar. Instead of aiming for 140/90 in those over 60, experts have determined that physicians should only treat hypertension when the upper number (systolic blood pressure) exceeds 150 (JAMA, Feb. 5, 2014).

As long as side effects such as dizziness, drowsiness or unsteadiness are not a problem, the benefits of treatment may well outweigh the risks. When people find that their quality of life is affected by their medicine, however, they may need to discuss their treatment program with the prescribing physician.

Another reader shared this experience with a beta blocker blood pressure drug: “I have been on metoprolol for years, and before that it was Toprol. I have asked numerous doctors why I have experienced so many symptoms. I’ve had fatigue, depression, palpitations, dizziness, difficulty breathing, coughing, cold feet and hands, lightheadedness, poor coordination and many other problems. I have asked a number of doctors to change my blood pressure medicine, but they all seem to just laugh it off. Am I wrong in wanting to change?”

Beta blockers like atenolol, metoprolol and propranolol can cause such symptoms. The new blood pressure guidelines specifically reserve beta blockers for the last line of therapy, only after other approaches have failed. Never stop such drugs suddenly, though, as doing so can trigger chest pain, irregular heart rhythms or even a heart attack.

❖ ❖ ❖

Q: You wrote about a home remedy for a nighttime cough that called for putting a heating pad under the butt. As a doctor, I must say: Don’t do this! Nasty burns can result.

Answer: Thank you for the reminder. Many other readers also warned about going to bed with a heating pad. Some pointed out that newer heating pads turn themselves off after half an hour.

There are certainly other remedies for nighttime coughs. Some of them, such as smearing Vicks VapoRub on the soles of the feet, might not meet medical approval, but they should not be harmful.

Q: I solved my acid-reflux problem with an answer that had been in your column a few years ago: almonds. I had just had a bad experience with a medication called Dexilant. It made my acid reflux 10 times worse.

I stopped the medication and started eating almonds. I experimented with raw, roasted and roasted with salt to see what worked best for me. I found almonds roasted with salt did the trick.

Someone had written in that they ate almonds before a meal to prevent heartburn. I also ate almonds just as a snack.

I got to the point I only needed the almonds after a tomato-based meal, and after a little more time, I needed none at all. I still eat them as a snack, though.

I do get heartburn occasionally. Depending on where I am, I’ll take Tums or almonds. I hope this information will help some of your readers, because it was a huge help for me.

Answer: We appreciate your story. Other readers have suggested that about half a dozen almonds are enough to ward off heartburn.

Q: I have been afflicted with hand psoriasis for several years. My dermatologist has prescribed a $1,000 UV light that is less than effective. She also has given me a prescription steroid ointment that I apply and then wear vinyl exam gloves overnight.

A few weeks ago, I had an intense craving for pico de gallo (not a favorite munchie). After eating it for four days, I read your article about psoriasis and cilantro. Looking at my hands, I could see that the psoriasis had significantly improved. I now eat pico de gallo with extra cilantro every other day.

A friend suggested infusing the cilantro in extra-virgin olive oil and using it that way. After three topical applications, the infused oil works marvelously. I thought you’d like to know!

Answer: Pico de gallo is an uncooked salsa made with tomatoes, onions, chili peppers and (often) cilantro. We heard years ago from a psoriasis sufferer that eating salsa brought him relief. We did not think to ask him if his salsa contained cilantro.

The idea of infusing extra-virgin olive oil with cilantro and using it as a salve is new to us. We’re glad to hear about another way to use cilantro against psoriasis. The oil could be especially helpful for those who can’t abide the taste of this green herb.

Q: I want to share with fellow readers a pleasant discovery about an unpleasant subject: constipation. I have tried most conventional remedies for this problem. I eat a high-fiber diet, drink water regularly and take a stool softener every evening before bed.

However, I’ve found the best remedy is hummus, which is high in fiber no matter what the flavor. Whenever I eat it, either as an appetizer or as part of a meal, I am always pleased with the result the following morning.

Answer: Perhaps your tasty remedy also will work for others who are troubled with sluggish digestive tracts.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them via their website: www.PeoplesPharmacy.com.

Subscribe to The Tampa Tribune

Comments